Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Shreveport, LA

January 21, 2017Bossier Parish, Caddo Parish, Webster Parish, Louisiana; Lafayette County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2017, 4:49 PM CST for Bossier Parish, Caddo Parish, Webster Parish, Louisiana; Lafayette County, Arkansas. It was in force for 56 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 4:49 PM CST (22:49 UTC)
Expired
Jan 21, 2017, 5:45 PM CST
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lafayette County, AR, Bossier Parish, LA, Caddo Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 50 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 5:05 PM CSTTSTM WND DMGPlain Dealing, LABOSSIER SHERIFFS REPORTING DAMAGE IN AND AROUND PLAIN DEALING, INCLUDING TREES DOWN AS WELL AS DAMAGE TO HOMES AND VEHICLES.
Jan 21, 5:09 PM CSTHAIL 0.25Plain Dealing, LABOSSIER SHERIFFS ARE REPORTING GOLF BALL SIZE HAIL IN PLAIN DEALING.
Jan 21, 5:09 PM CSTHAIL 1.75Plain Dealing, LABOSSIER SHERIFFS ARE REPORTING GOLF BALL SIZE HAIL IN PLAIN DEALING.
Jan 21, 5:12 PM CSTTORNADO4 Ese Plain Dealing, LA*** 1 INJ *** AN EF2 TORNADO TOUCHED DOWN EAST SOUTHEAST OF PLAIN DEALING LOUISIANA. STRUCTURAL DAMAGE CONSISTED OF MOBILE HOMES ROLLED AND DESTROYED AND SEVERE DAMAGE TO A MANUFACTURED HOME. NUMEROUS TREES WERE UPROOTED AND/OR SNAPPED ALONG WITH DOWNED POWERL
Jan 21, 5:15 PM CSTTSTM WND DMG2 E Plain Dealing, LAPOWER LINES DOWN. MOBILE HOMES DAMAGED, WITH PEOPLE TRAPPED EAST OF PLAIN DEALING.
Jan 21, 5:15 PM CSTTSTM WND DMG8 Ene Plain Dealing, LAHEAVY STORM DAMAGE TO SEVERAL HOMES N THE VICINITY OF MOTT RD...PLEASANT HILL RD...AND THE SHILOH AREA. MULTIPLE REPORTS OF DOWN POWER LINES AND TREES DOWN. NO REPORTS OF INJURES AT THIS TIME.
Jan 21, 5:35 PM CSTTSTM WND DMG8 Nne Plain Dealing, LATREES DOWN ACROSS HWY 2. .
Jan 21, 5:38 PM CSTTSTM WND DMGPlain Dealing, LAMULTIPLE TREES DOWN ON MOTT ROAD, AND STRUCTURAL DAMAGE TO HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS54 KSHV 212249
SVRSHV
ARC073-LAC015-017-119-212345-
/O.NEW.KSHV.SV.W.0012.170121T2249Z-170121T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
449 PM CST SAT JAN 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  South central Lafayette County in southwestern Arkansas...
  Northwestern Webster Parish in northwestern Louisiana...
  North central Caddo Parish in northwestern Louisiana...
  Northwestern Bossier Parish in northwestern Louisiana...

* Until 545 PM CST

* At 449 PM CST, a severe thunderstorm was located near Plain
  Dealing, or 18 miles southwest of Springhill, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Plain Dealing, Bradley, Hosston, Gilliam, Alden Bridge, Rocky
  Mount, Gin City, Bolinger and Cavett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for southwestern
Arkansas...and northwestern Louisiana.

LAT...LON 3273 9376 3282 9391 3313 9374 3302 9351
      3290 9350
TIME...MOT...LOC 2249Z 212DEG 19KT 3288 9375 

HAIL...1.00IN
WIND...60MPH
 
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:14 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 12:22 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1222 PM CST SAT JAN 21 2017

ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830-
HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-
BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1222 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING.  VERY
LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN
STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER
MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-221830-
SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1222 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE
CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED.

VII

In the hours before

Special weather statement, Jan 21, 4:21 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
421 PM CST SAT JAN 21 2017

LAZ001-TXZ126-138-212315-
Caddo LA-Harrison TX-Marion TX-
421 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO PARISH...
EASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 515 PM CST...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Karnack, or 9 miles northeast of Marshall, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Vivian, Oil City, Mooringsport, Karnack, Gray, Scottsville,
Uncertain, Caddo Lake and Leigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CST for northwestern
Louisiana...and northeastern Texas.

LAT...LON 3248 9417 3257 9434 3288 9412 3287 9394
      3275 9386
TIME...MOT...LOC 2221Z 207DEG 25KT 3261 9421

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:44 AM CSTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn4 days
Jan 21, 2:51 PM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more34 hr
Jan 21, 4:21 PM CSTSpecial Weather StatementSHVCaddo54 min
Jan 21, 4:44 PM CSTTornado WarningSHVBossier, Caddo61 min
Jan 21, 4:56 PM CSTTornado WarningSHVBossier, Caddo, Webster49 min
Jan 21, 5:03 PM CSTSevere Thunderstorm WarningSHVCaddo57 min
Jan 21, 5:30 PM CSTTornado WarningSHVBossier, Webster60 min
Jan 21, 5:33 PM CSTTornado WarningSHVBossier, Claiborne, Webster42 min
Jan 21, 5:37 PM CSTTornado WarningSHVGrant, Natchitoches, Winn38 min
Jan 21, 5:41 PM CSTTornado WarningSHVBossier, Caddo49 min
Jan 21, 5:46 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo44 min
Jan 21, 5:34 PM CSTSevere Thunderstorm WarningSHVLittle River56 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.